PhilSci Archive

Logical Consequence for Nominalists

Rossberg, Marcus and Cohnitz, Daniel (2009) Logical Consequence for Nominalists. THEORIA. An International Journal for Theory, History and Foundations of Science, 24 (2). pp. 147-168. ISSN 2171-679X

440-519-1-PB.pdf - Published Version
Available under License Creative Commons Attribution Non-commercial No Derivatives.

Download (250kB)


It has repeatedly been argued that nominalistic programmes in the philosophy of mathematics fail, since they will at some point or other involve the notion of logical consequence which is unavailable to the nominalist. In this paper we will argue that this is not the case. Using an idea of Nelson Goodman and W.V. Quine’s which they developed in Goodman and Quine (1947) and supplementing it with means that should be nominalistically acceptable, we present a way to explicate logical consequence in a nominalistically acceptable way.

Export/Citation: EndNote | BibTeX | Dublin Core | ASCII/Text Citation (Chicago) | HTML Citation | OpenURL
Social Networking:
Share |

Item Type: Published Article or Volume
Additional Information: ISSN: 0495-4548 (print)
Keywords: Philosophy of mathematics, nominalism, logical consequence, inferentialism, Nelson Goodman, W.V. Quine
Depositing User: Users 15304 not found.
Date Deposited: 24 Feb 2014 22:46
Last Modified: 24 Feb 2014 22:46
Item ID: 10364
Journal or Publication Title: THEORIA. An International Journal for Theory, History and Foundations of Science
Publisher: Euskal Herriko Unibertsitatea / Universidad del País Vasco
Official URL:
DOI or Unique Handle:
Date: May 2009
Page Range: pp. 147-168
Volume: 24
Number: 2
ISSN: 2171-679X

Monthly Views for the past 3 years

Monthly Downloads for the past 3 years

Plum Analytics

Actions (login required)

View Item View Item